Illinois, 2008

Hail in Illinois, March 26, 2008

March 26, 2008 · NWS LSX · 2 events in 2 counties and zones

A cold front moved through the region and stalled over southern Missouri and southern Illinois on March 26th. Scattered severe thunderstorms developed over the area with large hail reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front moved through the region and stalled over southern Missouri and southern Illinois on March 26th. Scattered severe thunderstorms developed over the area with large hail reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 26, 3:20 PM CST, 45 minutes earlier.

Area forecast discussion, Mar 26, 3:20 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
420 PM CDT WED MAR 26 2008

.DISCUSSION...
THE FIRST OF TWO RAIN EVENTS WILL AFFECT THE FA THRU FRIDAY. THE
SCENARIOS WILL BE VERY SIMILAR...BUT WITH THIS FIRST ROUND...MID
LEVEL FLOW WILL NOT BE AS AMPLIFIED...AND THEREFORE THE STRENGTH
OF DISTURBANCES WILL BE WEAKER...THE ABILITY TO SURGE GULF OF
MEXICO MOISTURE NORTHWARD WILL BE MORE LIMITED...AND THE
DISTURBANCES THEMSELVES WILL BE MORE PROGRESSIVE IN NATURE. HAVE
CONTINUED THE HIGH POPS THRU FRIDAY OVER MUCH OF THE AREA...WITH
LOOKING AT THE MAIN EPISODES OCCURRING EITHER DURING THE LATE
AFTERNOON OR NIGHTTIME...SO INTO TONIGHT AND AGAIN LATE THURSDAY
AFTERNOON AND NIGHT.

STILL LOOKING AT 1 TO 2 INCH AMOUNTS WHEN IT IS ALL SAID AND
DONE...ACROSS A 48-60 HOUR PERIOD...AND SO ONLY MINOR OR NUISANCE
FLOODING IS EXPECTED FOR MANY AREAS IN ADDITION TO THE USUAL LOW
WATER CROSSING PROBLEMS.

THE FRONTAL BOUNDARY WILL EDGE NWD A BIT TONIGHT INTO THE SRN FA
AND THERE IT IS EXPECTED TO REMAIN QSTNRY THRU LATE THURSDAY
NIGHT. AT THIS TIME...A WAVE OF LO PRES WILL MOVE ALONG THE FRONT
AND PAST THE FA...AND BY FRIDAY...THE FRONT WILL MAKE ITS FINAL
PUSH SEWD.

A RATHER LARGE TEMP GRADIENT WILL SETUP OVER THE FA ON THURSDAY...
BUT PERHAPS NOT AS LARGE AS IT COULD BE...WITH ALL AREAS EXPECTED
TO BE CLOUDY. AREAS N OF THE FRONT ARE LOOKING AT VERY MODEST TEMP
RISES WITH NELY SFC WINDS...LOW CLOUDS...AND PCPN. S OF THE
FRONT...TEMP RISES WILL BE A BIT MORE ROBUST...BUT NOT AS MUCH AS
THEY COULD BE WITH LACK OF SUNSHINE. FAVORED THE WARMER MET MOS
FOR S OF THE FRONT...AND LEANED TOWARDS THE MIDDLE OF THE ROAD MET
MOS FOR AREAS N OF THE FRONT.

AS THE FRONT PUSHES SWD BEHIND THE LO PRES WAVE LATE THURSDAY
NIGHT AND COLD AIR MAKES A RENEWED PUSH INTO THE AREA...THERE IS
SOME POTENTIAL FOR PCPN TO CHANGE TO SNOW BEFORE ENDING EARLY
FRIDAY MORNING. WITH ONLY LIGHT QPF AND ABOVE FREEZING TEMPS...
ANY SNOW ACCUMULATION EXPECTED TO BE CLOSE TO NIL AT THIS TIME.

FOR THE EXTENDED PERIOD (SATURDAY NIGHT - WEDNESDAY)...MODELS ARE
IN DECENT AGREEMENT ON ANOTHER ACTIVE PERIOD OF WX DURING THIS
TIMEFRAME...BUT DIFFER SOME ON THE SPECIFICS. A PERSISTENT SWLY
MID LEVEL FLOW WILL SETUP OVER THE AREA...AND WITH FLOW A BIT MORE
BACKED HEADING LOWER IN THE AMS...THIS WILL BE A FAVORABLE
SCENARIO TO TAP INTO GULF OF MEXICO MOISTURE AS VARIOUS
DISTURBANCES MOVE NEWD THRU THE FA DURING THIS TIME. HAVE VERY FEW
DRY PERIODS HERE...AS A FRONTAL BOUNDARY AT THE SFC WILL MOVE INTO
THE MID MS VALLEY BY SUNDAY AND REMAINS THRU TUESDAY BEFORE
GETTING ITS FINAL PUSH SEWD OUT OF THE AREA. ALL OF THIS POINTS TO
YET ANOTHER PERIOD OF PERSISTENT TSRA CHANCES WITH LOCALLY HEAVY
RAINFALL. WILL EXPAND ON THE CURRENT ESF PRODUCT AND MENTION THIS
PERIOD AS WELL...AS IT LOOKS LIKE WE ARE HUNKERING DOWN FOR A
PROLONGED WET PERIOD HERE. ONLY DRY STRETCH DURING THIS TIME LOOKS
TO BE LATE TUESDAY THRU EARLY WEDNESDAY. BY LATE WEDNESDAY...MAIN
SYSTEM WILL EJECT OUT OF THE SWRN CONUS AND APPROACH THE AREA. FOR
NOW HAVE JUST SLIGHT CHANCES FOR THE MIDDLE OF NEXT WEEK...WITH
ANTICIPATION OF YET ANOTHER ROUND OF SHRA/TSRA FOR LATE WEEK.
TEMPS WILL BE NEAR NORMAL DURING THIS PERIOD.

TES

&&

.AVIATION...
FOR THE 18Z TAFS...STATIONARY FRONTAL BNDRY CURRENTLY OVER SRN
PORTIONS OF MO AND IL. STRONG SLY MOIST ADVECTION RIDING OVER BNDRY
RESULTING IN ELEVATED TSRA THRU CNTRL AND SRN PORTIONS OF MO.
NOTABLE CHANGES IN BEGINNING TO TAF...SCT TSRA EXPECTED AT KCOU
BEGINNING OF TAF PERIOD WITH VCTS IN THE AFTN HRS FOR KSTL AND
KSUS. MVFR CONDITIONS CAN BE EXPECTED WITH INCLEMENT WEATHER. KUIN
SHLD REMAIN WELL N OF CONVECTIVE ACTIVITY AND FRONTAL BNDRY.
CURRENT THINKING IS FOR THE POSSIBILITY OF LLWS OVER KSUS AND KSTL
AS RESULT OF FRONTAL POSITION SITUATED OVER THE CENTRAL PORTION OF
MO...BUT WILL MONITOR AS WEATHER DEVELOPS TOWARDS THE 0Z TAFS.
BNDRY LAYER DECOUPLING AND INTENSIFICATION OF THE LLJ ALOFT COULD
LEAD TO ADDITIONAL CONDITIONS OF LLWS. AFTER 01Z SHRA WILL REMAIN
DOMINANT OVER MOST LOCALES...DISSIPATING THRU THE LATE EVNG INTO
EARLY MORNING HRS. ANTICIPATED INCREASING LOW LEVEL MOISTURE WITH
INTERMITTANT -DZ TO RESULT IN IFR/VIFR CEILINGS AND VSBYS
OVERNIGHT.

SIPPRELL

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Mar 26, 3:33 PM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
433 PM CDT WED MAR 26 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
433 PM CDT WED MAR 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY OVER MUCH OF THE AREA TONIGHT...WITH SOME
POTENTIAL THROUGH EARLY THIS EVENING OF HAIL TO NICKEL SIZE AND
WIND GUSTS TO 50 MPH. THIS IS ALL THE RESULT OF A FRONTAL BOUNDARY
STALLING OVER SOUTHERN MISSOURI AND SOUTHERN ILLINOIS AND WILL ACT
AS A FOCUS FOR CONTINUED RAIN AND THUNDERSTORM DEVELOPMENT.
LOCALLY HEAVY RAINFALL APPROACHING ONE INCH IS ALSO POSSIBLE...
AND ON TOP OF SATURATED GROUND...MAY LEAD TO FLOODING OF LOW WATER
CROSSINGS AND MINOR OR NUISANCE FLOODING ELSEWHERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE COLD FRONT WILL REMAIN STALLED ACROSS THE REGION THROUGH
THURSDAY NIGHT. THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE
REGION THROUGH THURSDAY NIGHT...AND THEN WILL BE CONFINED ON
FRIDAY MORNING TO AREAS SOUTH AND EAST OF ST. LOUIS. SOME OF THE
THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL ON AN ALREADY
SATURATED SOIL...AND MAY LEAD TO FLOODING OF LOW WATER CROSSINGS
AND MINOR OR NUISANCE FLOODING ELSEWHERE.

THERE IS A CHANCE FOR SNOW LATE THURSDAY NIGHT FOR PARTS OF
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. LITTLE OR NO SNOW
ACCUMULATION IS EXPECTED.

THERE IS A CHANCE FOR THUNDERSTORMS FOR AREAS NORTH AND WEST OF
ST. LOUIS ON SATURDAY NIGHT...AND THEN AREAWIDE SUNDAY THROUGH
TUESDAY. THIS PERIOD OF THUNDERSTORM CHANCES APPEARS TO BE MORE
POTENT THAN THE ONE FOR LATE THIS WEEK...AND MAY RESULT IN
SIGNIFICANT RAINFALL OVER LOCALIZED AREAS...AND POSSIBLE FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY FOR PARTS OF EAST CENTRAL MISSOURI
AND SOUTHWEST ILLINOIS THROUGH EARLY THIS EVENING. SPOTTER
ACTIVATION MAY BE NEEDED AGAIN ON THURSDAY...MAINLY FOR AREAS
SOUTH OF INTERSTATE 70.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TES

In the hours before

Local storm report, Mar 26, 2:36 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
336 PM CDT WED MAR 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             4 W PARK HILLS          37.85N 90.60W
03/26/2008  E0.75 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

            DIME TO PENNY SIZE HAIL 4 W OF PARK HILLS.

&&

RPRZY
Local storm report, Mar 26, 2:38 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
338 PM CDT WED MAR 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             PARK HILLS              37.85N 90.53W
03/26/2008  E0.75 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

            PENNY SIZE HAIL IN PARK HILLS.

&&

RPRZY
Local storm report, Mar 26, 3:09 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
409 PM CDT WED MAR 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             ST. MARY                37.88N 89.95W
03/26/2008  E0.75 INCH       STE. GENEVIEVE     MO   TRAINED SPOTTER

            DIME TO PENNY SIZE HAIL REPORTED BY STORM SPOTTER.

&&

RPRZY
Local storm report, Mar 26, 3:17 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
417 PM CDT WED MAR 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             WEINGARTEN              37.88N 90.22W
03/26/2008  E0.75 INCH       STE. GENEVIEVE     MO   TRAINED SPOTTER

            DIME TO PENNY SIZE HAIL 2 WEST OF WEINGARTEN MO.

&&

RPRZY
Local storm report, Mar 26, 3:30 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
430 PM CDT WED MAR 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             RUSSELLVILLE            38.51N 92.44W
03/26/2008  E1.00 INCH       COLE               MO   TRAINED SPOTTER

            REPORTED BY STORM SPOTTER.

&&

RPRZY
Local storm report, Mar 26, 3:37 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
437 PM CDT WED MAR 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             OWENSVILLE              38.35N 91.50W
03/26/2008  E1.00 INCH       GASCONADE          MO   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL IN OWENSVILLE MO.

&&

RPRZY

The radar

The St Louis radar (KLSX), 107 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Randolph

When
March 26, 4:05 PM CST
Where
Randolph County, Sparta
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
38.120, -89.700

Hail, Madison

When
March 26, 7:30 PM CST
Where
Madison County, Granite City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.720, -90.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86505, 86506.